It is reasonable to believe that a niacin overdose can cause any of the usual side effects, such as flushing, upset stomach, and diarrhea. An overdose could also cause significant liver damage, as even normal doses of the vitamin can cause liver problems. Seek medical attention immediately if you take too much niacin. Treatment for an overdose may involve medications, "pumping the stomach," and supportive care.
Can You Overdose on Niacin?
Niacin (brand names include Niacor®, Niaspan®, Slo-Niacin®, and several others) is a vitamin most often used to improve cholesterol. It is available both as prescription medications and as non-prescription dietary supplements. As with any medication, it is possible to take too much niacin, and a niacin overdose can be quite dangerous. The specific effects of a niacin overdose can vary, depending on a number of factors, including the niacin dosage and whether it was taken with any other medications or substances.
Of course, a niacin overdose may cause any of the usual niacin side effects, most notably flushing. Stomach upset and diarrhea are also likely. There have been reports of dangerously low blood pressure (hypotension) due to a massive overdose of niacin. Because niacin (even at normal doses) can cause liver problems, it is possible that a niacin overdose could cause significant liver damage, although this is most likely with chronic overdoses, not a one-time overdose.
People sometimes overdose on niacin to try to "beat" urine drug tests (which is both dangerous and ineffective).
Treating an Overdose of Niacin
If the niacin overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment will also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose.
It is important that you seek medical attention immediately if you believe that you or someone else may have overdosed on niacin.
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
Last reviewed by: KristiMonson, PharmD;
List of references (click here):
Jellin JM, editor. Pharmacist's Letter/Prescriber's Letter Natural Medicines Comprehensive Database Web site. Available at: http://naturaldatabase.com/. Accessed August 31, 2008.
Mularski RA, Grazer RE, Santoni L, Strother JS, Bizovi KE. Treatment advice on the internet leads to a life-threatening adverse reaction: hypotension associated with niacin overdose. Clin Toxicol (Phila) 2006;44(1):81-4.
Centers for Disease Control and Prevention (CDC). Use of niacin in attempts to defeat urine drug testing--five states, January-September 2006. MMWR Morb Mortal Wkly Rep 2007;56(15):365-6.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click